Advertisement

The Connectivity of Boolean Satisfiability: Dichotomies for Formulas and Circuits

  • Konrad Schwerdtfeger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8476)

Abstract

For Boolean satisfiability problems, the structure of the solution space is characterized by the solution graph, where the vertices are the solutions, and two solutions are connected iff they differ in exactly one variable. Motivated by research on heuristics and the satisfiability threshold, in 2006, Gopalan et al. studied connectivity properties of the solution graph and related complexity issues for CSPs [3]. They found dichotomies for the diameter of connected components and for the complexity of the st-connectivity question, and conjectured a trichotomy for the connectivity question. Their results were refined by Makino et al. [7]. Recently, we were able to establish the trichotomy [15].

Here, we consider connectivity issues of satisfiability problems defined by Boolean circuits and propositional formulas that use gates, resp. connectives, from a fixed set of Boolean functions. We obtain dichotomies for the diameter and the connectivity problems: on one side, the diameter is linear and both problems are in P, while on the other, the diameter can be exponential and the problems are PSPACE-complete.

Keywords

Boolean Function Constraint Satisfaction Problem Propositional Formula Solution Graph Boolean Circuit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Böhler, E., Creignou, N., Reith, S., Vollmer, H.: Playing with boolean blocks, part i: Posts lattice with applications to complexity theory. In: SIGACT News (2003)Google Scholar
  2. 2.
    Fu, Z., Malik, S.: Extracting logic circuit structure from conjunctive normal form descriptions. In: 20th International Conference on VLSI Design, Held Jointly with 6th International Conference on Embedded Systems, pp. 37–42. IEEE (2007)Google Scholar
  3. 3.
    Gopalan, P., Kolaitis, P.G., Maneva, E., Papadimitriou, C.H.: The connectivity of boolean satisfiability: Computational and structural dichotomies. SIAM J. Comput. 38(6), 2330–2355 (2009), http://dx.doi.org/10.1137/07070440X CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Ito, T., Demaine, E.D., Harvey, N.J.A., Papadimitriou, C.H., Sideri, M., Uehara, R., Uno, Y.: On the complexity of reconfiguration problems. Theor. Comput. Sci. 412(12-14), 1054–1065 (2011), http://dx.doi.org/10.1016/j.tcs.2010.12.005 CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Kamiński, M., Medvedev, P., Milanič, M.: Shortest paths between shortest paths and independent sets. In: Iliopoulos, C.S., Smyth, W.F. (eds.) IWOCA 2010. LNCS, vol. 6460, pp. 56–67. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  6. 6.
    Lewis, H.R.: Satisfiability problems for propositional calculi. Mathematical Systems Theory 13(1), 45–53 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Makino, K., Tamaki, S., Yamamoto, M.: On the boolean connectivity problem for horn relations. In: Marques-Silva, J., Sakallah, K.A. (eds.) SAT 2007. LNCS, vol. 4501, pp. 187–200. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  8. 8.
    Maneva, E., Mossel, E., Wainwright, M.J.: A new look at survey propagation and its generalizations. Journal of the ACM (JACM) 54(4), 17 (2007)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Mézard, M., Mora, T., Zecchina, R.: Clustering of solutions in the random satisfiability problem. Physical Review Letters 94(19), 197205 (2005)CrossRefGoogle Scholar
  10. 10.
    Michael, T.: On the applicability of post’s lattice. Information Processing Letters 112(10), 386–391 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Post, E.L.: The Two-Valued Iterative Systems of Mathematical Logic(AM-5), vol. 5. Princeton University Press (1941)Google Scholar
  12. 12.
    Reith, S., Wagner, K.W.: The complexity of problems defined by Boolean circuits (2000)Google Scholar
  13. 13.
    Schaefer, T.J.: The complexity of satisfiability problems. In: STOC 1978, pp. 216–226 (1978)Google Scholar
  14. 14.
    Schnoor, H.: Algebraic techniques for satisfiability problems. Ph.D. thesis, Universität Hannover (2007)Google Scholar
  15. 15.
    Schwerdtfeger, K.W.: A computational trichotomy for connectivity of boolean satisfiability. ArXiv CoRR abs/1312.4524 (2013), extended version of a paper submitted to the JSAT Journal, http://arxiv.org/abs/1312.4524
  16. 16.
    Schwerdtfeger, K.W.: The connectivity of boolean satisfiability: Dichotomies for formulas and circuits. ArXiv CoRR abs/1312.6679 (2013), extended version of this paper, http://arxiv.org/abs/1312.6679
  17. 17.
    Vollmer, H.: Introduction to Circuit Complexity: A Uniform Approach. Springer-Verlag New York, Inc. (1999)Google Scholar
  18. 18.
    Wu, C.A., Lin, T.H., Lee, C.C., Huang, C.Y.R.: Qutesat: a robust circuit-based sat solver for complex circuit structure. In: Proceedings of the Conference on Design, Automation and Test in Europe, EDA Consortium, pp. 1313–1318 (2007)Google Scholar
  19. 19.
    Zverovich, I.E.: Characterizations of closed classes of boolean functions in terms of forbidden subfunctions and post classes. Discrete Appl. Math. 149(1-3), 200–218 (2005), http://dx.doi.org/10.1016/j.dam.2004.06.028 CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Konrad Schwerdtfeger
    • 1
  1. 1.Institut für Theoretische InformatikLeibniz Universität HannoverHannoverGermany

Personalised recommendations